Does anyone know where in the body interferon reduces the platelet count?

Because interferon, hydroxycarbamide, anagrelide et. aren't cures, I think the bone marrow makes just as many platelets as ever, but by the time the blood is extracted and tested the platelet count is reduced to show a normal amount. Where does the reduction occur---in the bone marrow, the tissues, the liver, or where? Anybody know? Does anybody's specialist know? Would highly appreciate info on this, thanks.

6 Replies

  • I will find out for you. Maz

  • Thank you Maz. I seem to be one of the few people on the forum who is on Roferon-a for ET and wonder how it is, after 2 years of this medication, I still suffer from painful leg and lower back muscles. I expected this to be a side effect at the beginning, but not to continue for the rest of my days so am trying to educate myself as much as possible on how the meds work.

  • HI Graymare, the answer is, all these treatments reduce platelet production by direct effect upon the bone marrow stem cells or platelet producing megakaryocytes.

    I'm sorry to hear that you are suffering from painful legs and lower back pain, unfortunately it does seem that these are all part of having a MPD, we do hear a lot of people at forums talking about these pains which can be very painful at times, I've got ET myself and do experience these pains from time to time. I think you are doing the right thing in finding out at much as you can. Best wishes, Maz.

  • Thanks for the reply Mazcd---I guess the frustration comes because I was symptom-free with my ET and so the medication seems to be worse than the disease. I hang on to the fact that it was probably necessary to medicate, but the disappointment at permanently painful legs is hard to take.

  • Interesting..... I've been on Interferon for about 10 months now, I also still have back ache, headache and can become very cold after my injections. I just come to the conclusion this is how it will be! I wears off by about 11am. I find the fatigue the worse and a major pain, it's stopping me doing the things at the mo! but I do also have vertigo issues which may contribute. I look forward to Maz reply.

  • NewBloom, it's comforting to hear from another Interferon user----we seem to be few and far between. I have my injection around 6:30 pm so the worst effects don't interfere too much with my day. I take paracetamol before going to sleep and sometimes, if I am having a tough time, again next morning. I don't get headaches, and the back pain wears off after a few days, but the leg pain never goes away, although it decreases a bit, but of course then it is time for the next injection. My ET was discovered when I came down with glandular fever and I was symptom free for 20 or so years before the platelet count started rising past what could just be watched. My fatigue can be managed by walking in the neighbourhood, and a sleep some afternoons, and on days when nothing else helps, a milky coffee. Hope your treatment will be successful and the fatigue will lessen.

You may also like...